Avalanche, Casper Mountain
- When
- March 11, 2:20 PM MST
- Where
- Casper Mountain forecast zone
- Reported by
- Newspaper
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
A man and a 67 year old woman were clearing a large amount of snow off of the roof of a house on Casper Mountain. A large amount of snow fell of the roof and buried the woman under several feet of snow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A man and a 67 year old woman were clearing a large amount of snow off of the roof of a house on Casper Mountain. A large amount of snow fell of the roof and buried the woman under several feet of snow. It took around 30 minutes to rescue the woman. She received treatment at the scene and was then transported to Wyoming Medical Center where she died from her injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 11, 1:51 PM MST, 29 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 251 PM MDT Mon Mar 11 2019 .SHORT TERM...(This evening through Thursday) The beginning of the forecast will feature a col region overhead for benign dry weather with fairly seasonal temperatures tonight through Tuesday. However, there will be just enough moisture filtering in from the south riding north within the southerly difluent flow from the southern stream energy to the south ahead of the closed low off the CA coast that some spotty precip will fall in extreme southern Sweetwater County for the remainder of this afternoon. On Tuesday night, a well defined northern stream shortwave approaches the Northern Rockies and will produce more snow in the far west. By 12Z Wednesday, the prominent closed low now off the coast of Southern California/Baja will have tracked across the Four Corners Region to the CO/KS/NM/TX/OK meeting point where it will bomb. The energy from the southern stream system will rob the dynamics from the aforementioned northern stream weather system by this time. Relatively light snow will fall in the far west Tuesday night as the northern stream shortwave approaches, but as the shortwave becomes ever closer, it will weaken to a baggy undefined trough for reasons just mentioned, so the snowfall will remain relatively light (for the west) Wednesday, and will end by Wednesday evening. Sub advisory snow totals are slated for the far west from this northern stream feature. Meanwhile, snowfall from the southern stream low will be glancing our far southeastern CWA, including the Casper area after 06Z Wednesday. There is still some uncertainty where the low will be by 00Z Thursday. The Euro appears to be the most aggressive with it centered over the western Nebraska/Kansas border, with the other models placing it farther south in Kansas. For now, will bring in substantial snow to Natrona County on Wednesday, with less snowfall to the north and west of there. Wednesday will be the best window of opportunity for snowfall in these areas as QG forcing seeds the deepening upslope flow below, east of the Divide. We will have favorable h7 temps for dendritic growth as well. There will be snowfall on both sides of the divide Wednesday during the transition of northern to southern stream energy along with some instability west. For now have indicated warning snowfall amounts in the Casper area from Tuesday night through Wednesday night. Have mainly warning amounts for Sweetwater and Natrona Counties for now. Have advisory amounts in the upslope regions from Lander to Casper and surrounding terrain as well as in Northern Johnson County. However, these are just preliminary amnts as this storm center will be fairly far away to the southeast of us. Have a bit less snowfall forecast to the west of these areas. The bigger player from this storm overall will be the wind. By 00Z Thursday, the Euro has a 973mb sfc low over Northwest Kansas, with a 527mb H5 low stacked above that. Our CWA, especially the eastern CWA, will likely be underneath the strong “wrap around” winds on the back side of this circulation. This will enhance the snowfall in upslope prone areas to a degree from LND to CPR. Johnson County will likely experience the strongest and the longest lasting winds from this low as it tracks northeast toward the Midwest. Although snow amounts in Johnson County will likely be sub or low end advisory amtns, enough wind there could define this event as a blizzard with 60 mph wind gusts possible there. H7 winds are progged to be 50 knots later Wednesday and Wednesday night there, along with the 35- 37 mph sustained wind gusts indicated in the NAM/MAV MOS guidance for BYG at 00Z Thursday. We will be issuing a winter storm watch in a few of our eastern zones (at least for Natrona/Johnson Counties) to account for the wind and snow. During the course of Wednesday night, the snowfall will gradually diminish in intensity with the wind continuing. On Thursday, winds will diminish everywhere except will continue in Northern johnson County but at lesser speeds. Snow will still likely be drifting and blowing around at least through Thursday morning there, but will likely begin to melt and crust over by the afternoon. Snow will end everywhere from nw to se Thursday morning. Clearing skies are expected from nw to se by late afternoon Thursday. && .LONG TERM...(Thursday night through Monday) The long term models are in good agreement in moving surface high pressure into the region by Thursday night. This will definitely result in good radiational cooling, with temps expected fall in snow covered and valley locations into the single digits to zero range, to the low to mid teens by Friday morning. As the trough shifts east of the region on Friday, a warming trend will set up through the upcoming weekend with dry conditions expected. An upper ridge of high pressure will remain across the region through the end of the extended forecast period with dry and nearly normal temps across the region expected. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday) VFR conditions will continue at all TAF sites throughout the forecast period. Will continue with the previous trending involving upping winds into the 15 to 25 knots range from KCOD to KCPR after 03Z tonight, continuing through 00Z Wednesday. && .FIRE WEATHER... Conditions will be generally dry through Tuesday with temperatures slightly below average. Winds will be light to moderate through Tuesday. Smoke dispersion in the valleys will be poor, to at best, fair through today. There will be improvement Tuesday afternoon in central Wyoming, as transport winds increase. Snow showers will spread across the area from the south and west Tuesday night and Wednesday morning, with blustery north wind developing, the strongest winds of 25 to 35 mph with gusts near 50 mph expected across east central areas by late Wednesday afternoon along with 60 mph wind gusts possible in Johnson County. The heavier snow amounts are expected across southeast Wyoming into Casper and Casper Mountain Tuesday night through Thursday morning. && .RIW WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from Wednesday morning through late Wednesday night for WYZ007-009-011-015-018>020-022-028>030. Winter Storm Watch from Wednesday morning through Thursday morning for WYZ010. && SHORT TERM...Lipson LONG TERM...Troutman AVIATION...Troutman FIRE WEATHER...Lipson
Hazardous Weather Outlook National Weather Service Riverton WY 1218 AM MDT Mon Mar 11 2019 WYZ001>020-022>030-121000- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 1218 AM MDT Mon Mar 11 2019 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Wednesday and Thursday...Strong northerly winds are expected across central and eastern Wyoming Wednesday afternoon into Thursday morning. Wind gusts over 50 mph are possible over eastern Johnson County. Scattered to numerous snow showers across the west and southwest, spreading into central Wyoming Wednesday afternoon and night. Significant snow accumulations along with blowing and drifting snow are possible in the Casper area. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Special Weather Statement National Weather Service Riverton WY 313 PM MDT Mon Mar 11 2019 WYZ027-121100- South Lincoln County- Including the cities of Kemmerer and Cokeville 313 PM MDT Mon Mar 11 2019 ...Snow and Strong Winds to occur Wednesday... This is a special weather statement from the National Weather Service Office in Riverton, Wyoming. * WHAT...One to two inches of snow near Kemmerer and Cokeville. Northwest winds of 25 to 30 mph by 7 AM Wednesday, increasing to 35 to 45 mph by 12 pm Wednesday. * WHERE...southern Lincoln county. * WHEN...6 AM Wednesday through 6 AM Thursday * ADDITIONAL DETAILS...Travel could be very difficult. The hazardous conditions could impact the morning and evening commute. WYZ008-121100- Bighorn Mountains West- 313 PM MDT Mon Mar 11 2019 ...Snow and Strong Winds to occur Wednesday... This is a special weather statement from the National Weather Service Office in Riverton, Wyoming. * WHAT...Three to six inches of snow. North to Northwest winds up to 45 mph. Gusts of 60 mph will be possible in a few locations by late Wednesday afternoon into the evening. * WHERE...western Bighorn Mountains. * WHEN...9 AM Wednesday through 6 AM Thursday. * ADDITIONAL DETAILS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. Significant blowing and drifting snow is possible over Powder River Pass, which could significantly reduce visibility. WYZ007-017-018-121100- Owl Creek and Bridger Mountains-Wind River Basin-Lander Foothills- Including the cities of Riverton, Shoshoni, and Lander 313 PM MDT Mon Mar 11 2019 ..Snow and Strong Winds to occur Wednesday... This is a special weather statement from the National Weather Service Office in Riverton, Wyoming. * WHAT...Two to three inches of snow, with the higher amounts expected near Lander. North winds increasing through the morning, with gusts of 40 to 45 mph expected by Wednesday afternoon. Winds of 25 to 35 mph will continue near Riverton and Shoshoni through 3 AM Thursday. The winds will be especially strong around the southern end of the Wind River Canyon in vicinity of Boysen Dam. * WHERE...Fremont County, including Riverton and Lander. * WHEN...10 AM Wednesday through 3 AM Thursday * ADDITIONAL DETAILS...Plan on slippery road conditions. The hazardous conditions could impact the morning and evening commute. Significant blowing and drifting snow is possible, which could significantly reduce visibility. WYZ003>006-121100- Cody Foothills-North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin- Including the cities of Clark, Cody, Meeteetse, Basin, Greybull, Lovell, Powell, Shell, Thermopolis, Ten Sleep, and Worland 313 PM MDT Mon Mar 11 2019 ...Snow and Strong Winds to occur Wednesday... This is a special weather statement from the National Weather Service Office in Riverton, Wyoming. * WHAT...One to two inches of snow, with the best chances occurring during the day. North to Northwest winds of 35 mph expected by 9 AM, increasing to 45 to 50 mph by 1 PM Wednesday. Gusts up to 55 mph will be possible through Wednesday afternoon. Wind gusts of 40 to 45 mph will continue Wednesday night, decreasing to 30 mph after 2 AM Thursday. * WHERE...The Bighorn Basin. * WHEN...9 AM Wednesday through 6 AM Thursday. * ADDITIONAL DETAILS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. Significant blowing and drifting snow is possible, which could significantly reduce visibility. TT
The national radar mosaic for the moment the first event began.
1 avalanche. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812807.